Hail, Jefferson
- When
- May 20, 11:25 PM CST
- Where
- Jefferson County, Mt Vernon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.320, -88.900
A squall line with embedded small bow echoes moved eastward from southeast Missouri across southern Illinois. A damaging wind event and a large hail event occurred in association with the bow echoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A squall line with embedded small bow echoes moved eastward from southeast Missouri across southern Illinois. A damaging wind event and a large hail event occurred in association with the bow echoes. The storms occurred in a region of strong southerly low-level wind flow ahead of a cold front crossing Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 20, 5:20 PM CST, 6 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 620 PM CDT MON MAY 20 2013 .UPDATE... UPDATED AVIATION SECTION FOR 00Z TAF ISSUANCE && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 126 PM CDT MON MAY 20 2013 AIRMASS UNSTABLE ACROSS THE AREA...BUT NO LIFTING MECHANISMS AT THIS TIME SO JUST CU...WITH VERY WARM TEMPS AND GUSTY SSW WINDS. WILL CONTINUE TO MONITOR TRENDS THROUGH LATE AFTERNOON FOR CONVECTIVE POTENTIAL. UPPER LOW OVER THE NORTHERN PLAINS/UPPER MIDWEST WILL MOVE SLOWLY EAST NEXT TWO DAYS. CONVECTION COULD MOVE INTO OUR WESTERN COUNTIES TONIGHT ALONG A WEAK SURFACE BOUNDARY. TO WHAT EXTENT REMAINS TO BE SEEN. SHOULD BE A LULL...THEN A BETTER CHANCE OF SHOWERS AND STORMS LATER TUESDAY AND ESPECIALLY TUESDAY NIGHT. A FEW SEVERE STORMS WILL BE POSSIBLE. CHANCES SHOULD DIMINISH FROM WEST TO EAST BY WEDNESDAY. IN TERMS OF TEMPS USED A BLEND OF MOS GUIDANCE AND RAW MODEL OUTPUT. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 126 PM CDT MON MAY 20 2013 AT THE START OF THE EXTENDED PERIOD...THE GFS ENSEMBLE MEAN AND DETERMINISTIC GFS/ECMWF/GEM GUIDANCE ARE QUITE SIMILAR IN TAKING THE REMNANTS OF THE CURRENT CLOSED LOW IN THE PLAINS AND OPENING IT UP AS A PROGRESSIVE/POSITIVE TILT SHORTWAVE ALONG THE WESTERN GREAT LAKES...THEN MOVING THIS WAVE INTO THE NEW ENGLAND STATES BY THE WEEKEND. A BROAD RIDGE THEN DEVELOPS BEHIND THE SHORTWAVE THURSDAY AND STRONGLY PERSISTS THROUGH SATURDAY NIGHT. FROM SUNDAY INTO MONDAY...SMALL DIURNAL CHANCES FOR MAINLY AFTERNOON CONVECTIVE ACTIVITY WILL BE POSSIBLE...ASSOCIATED WITH MINOR/MESOSCALE IMPULSES MOVING THROUGH THE RIDGE IMPACTING THE LAPSE RATES ON A SMALLER SCALE. THE LATE WEEKEND/EARLY NEXT WEEK POPS/WEATHER ARE ACTUALLY LOWERED SLIGHTLY FROM THE PREVIOUS FORECAST PACKAGE. GIVEN THE NUMERICAL MODEL GUIDANCE UTILIZED TOWARD THIS FORECAST...MADE SOME UPWARD ADJUSTMENTS ON MAX/MIN TEMPERATURES AND LOWERED DEWPOINT GUIDANCE TO ACCOUNT FOR MODEL BIASES. IN ADDITION...HAD TO VEER SURFACE WINDS SLIGHTLY TO COUNT FOR INITIALIZATION ISSUES. && .AVIATION... ISSUED AT 620 PM CDT MON MAY 20 2013 MOST OF THE CUMULUS CLOUDS WILL DISSIPATE AROUND SUNSET WITH LOSS OF DAYTIME HEATING. WIND SPEEDS WILL STAY UP A LITTLE MORE THAN THE PAST SEVERAL NIGHTS...AVERAGING AROUND 10 KNOTS. THE MAIN CONCERN IS THE TIMING OF STORMS ACROSS MISSOURI EARLY THIS EVENING. BASED ON CONVECTION ALLOWING COMPUTER MODELS...THE MOST LIKELY TIME FRAME FOR THESE STORMS TO REACH THE TAF SITES WOULD BE 06Z TO 10Z. THE STORMS SHOULD BE ACCOMPANIED BY SOME GUSTY WINDS...SINCE THEY WILL MIX DOWN STRONGER WINDS OF 40 TO 50 KNOTS AT THE 4000 FOOT LEVEL. ONCE THE STORMS PASS...SOME MVFR CONDITIONS IN RESIDUAL FOG AND LOW CLOUDS ARE EXPECTED TUESDAY MORNING. PROBABILITY OF STORMS TUESDAY AFTERNOON IS A LITTLE TOO LOW TO INCLUDE IN TAFS AT THIS POINT. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && PUBLIC...CN/KES AVIATION...MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1050 PM CDT MON MAY 20 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1050 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...OVERNIGHT THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL BE LIKELY OVER ALL EXCEPT THE PENNYRILE REGION OF WESTERN KENTUCKY. THE MAIN STORM RISK WILL COME WITH DAMAGING WIND GUSTS...THOUGH A TORNADO OR TWO AND DIME TO QUARTER SIZED HAIL CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND TUESDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS...ALONG WITH ISOLATED TORNADOES. THE SEVERE RISK WILL INCREASE MARKEDLY IF TEMPERATURES MANAGE TO WARM INTO THE 80S TUESDAY AFTERNOON. WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT INTO THURSDAY...THEN AGAIN SUNDAY AND MONDAY. AT THIS TIME...ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH TUESDAY NIGHT OR EARLY WEDNESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1019 PM CDT MON MAY 20 2013 MOZ100-107-210345- CARTER MO-WAYNE MO- 1019 PM CDT MON MAY 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WAYNE AND EASTERN CARTER COUNTIES IN SOUTHEAST MISSOURI UNTIL 1045 PM CDT... AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HUNTER...OR 9 MILES SOUTHEAST OF VAN BUREN...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. OTHER STRONG STORMS WERE DEVELOPING NEAR PIEDMONT IN WAYNE COUNTY AND GATEWOOD IN RIPLEY COUNTY. LOCATIONS THAT MAY BE IMPACTED INCLUDE... PIEDMONT...ELLSINORE AND MILL SPRING. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1049 PM CDT MON MAY 20 2013 MOZ100-210400- WAYNE MO- 1049 PM CDT MON MAY 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY IN SOUTHEAST MISSOURI UNTIL 1100 PM CDT... AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SAM A. BAKER STATE PARK... MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS THAT MAY BE IMPACTED INCLUDE... SAM A. BAKER STATE PARK AND LODI. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1108 PM CDT MON MAY 20 2013 ILZ075-076-080-081-084-MOZ076-210445- FRANKLIN IL-JACKSON IL-JEFFERSON IL-PERRY MO-PERRY IL-WAYNE IL- 1108 PM CDT MON MAY 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...EXTREME WESTERN WAYNE...PERRY...JEFFERSON...AND WESTERN JACKSON COUNTIES IN SOUTHERN ILLINOIS...AND NORTHERN PERRY COUNTY IN SOUTHEAST MISSOURI UNTIL 1145 PM CDT... AT 1102 PM CDT...STRONG THUNDERSTORMS EXTENDED ALONG A LINE FROM NEW BADEN ILLINOIS TO 6 MILES NORTHEAST OF FARMINGTON MISSOURI...AND MOVING EAST AT 55 MPH. A WIND GUST TO NEAR 40 MPH WAS MEASURED AT SCOTT AIR FORCE BASE NEAR BELLEVILLE ILLINOIS AS THIS LINE OF STORMS PASSED. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS THAT MAY BE IMPACTED INCLUDE... PERRYVILLE...PINCKNEYVILLE...DU QUOIN...MOUNT VERNON... WILLISVILLE...WALTONVILLE... VERGENNES...GORHAM...DOWELL AND NASON. THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1127 PM CDT MON MAY 20 2013 MOZ100-107>109-210515- BUTLER MO-CARTER MO-RIPLEY MO-WAYNE MO- 1127 PM CDT MON MAY 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAYNE...RIPLEY... CARTER AND WESTERN BUTLER COUNTIES IN SOUTHEAST MISSOURI UNTIL 1215 AM CDT... AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VAN BUREN TO GATEWOOD...AND MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS THAT MAY BE IMPACTED INCLUDE... VAN BUREN...DONIPHAN...PIEDMONT...HUNTER...AND ELLSINORE. THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1152 PM CDT MON MAY 20 2013 ILZ075-076-080>082-084-085-MOZ076-086-210530- BOLLINGER MO-FRANKLIN IL-HAMILTON IL-JACKSON IL-JEFFERSON IL-PERRY MO-PERRY IL-WAYNE IL-WILLIAMSON IL- 1152 PM CDT MON MAY 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON...NORTHWESTERN FRANKLIN...SOUTHERN WAYNE...PERRY... JEFFERSON...NORTHWESTERN WILLIAMSON...AND JACKSON COUNTIES IN SOUTHERN ILLINOIS...AND PERRY AND NORTHERN BOLLINGER COUNTIES IN SOUTHEAST MISSOURI UNTIL 1230 AM CDT... AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF MOUNT VERNON ILLINOIS TO PERRYVILLE MISSOURI...AND MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS THAT MAY BE IMPACTED INCLUDE... PINCKNEYVILLE...MOUNT VERNON...DU QUOIN...REND LAKE AREA... MURPHYSBORO...CHRISTOPHER...BENTON...CARBONDALE...WAYNE CITY AND ROYALTON. THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MY
The Evansville,IN radar (KVWX), 103 km away, was scanning. The volume nearest the first event began at 05:25 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Half of the roof of the Alexander County courthouse was blown off. There was no other damage nearby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447447, 447448.